Saturday, February 02, 2008

Leap of Faith

Yesterday, we put the computer lap table across Robert's knees, and got out this old OT toy--you push together two round pieces that have faces on them--and you have to do it just so--and they light up, play a song, and vibrate.  Robert hasn't been able to push two things together for a very, very long time.  But he did it yesterday.  It took him a little while to figure out how he'd do it, and he experimented with various methods of using his hands (it's hard to describe, but when he activates his arms, his fingers still curl up a bit, and his wrists turn in).  But he managed it, and he did it quite a number of times.  Sometimes he pushed one toward the other--sometimes he used both hands to push the two pieces together at once.  And this wasn't speedy, either--it was a bit slow.  But it was pushing toward mid-line nonetheless.  

And, at the same time, he was holding himself upright in a seated position on the couch.  He has a supportive chair that tilts back on the floor, but this was on the couch, a soft surface that supplies him with no back or neck support.  If you sit on a couch and want to sit upright, you have to hold your body up yourself.  

Let me tell you, that although it sounds simple to sit upright on a couch with a lap desk across your knees and push two objects together with your hands, for Robert, those require feats of coordination that have been largely beyond him for years.  He was also moving his head from side to side to look at the toys and at us.  To coordinate all of that movement is absolutely amazing.  He is a little stiff/spastic, but the odd thing (a good thing) is that it is a functional spasticity--it's mostly been a spasticity that prevents movement in the last 4-5 years.

So--the neurologist wants us to wean him off the sertraline at 0.5 ml per week before going up anymore on the biotin.  This will take 6 weeks, as we're at 3.5 ml right now.  This requires a leap of faith on my part.  The sertraline (otherwise known as Zoloft or serotonin replacement therapy) has been part of his routine for a while, and has seemed to help with his cognitive skills and with some level of coordination.  Although, we know for a fact that when it's too high it can cause rigidity or spasticity.  So this will require a leap of faith on my part, because I'd rather just go up on the biotin, but it's a leap of faith I'll have to take, I guess.

OK--this is long and way too detailed.  This has got to be tremendously boring for so many people.  

No comments: